Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 176, NWS Atlanta, GA

April 11, 2008Coweta County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 11, 2008, 9:51 PM EDT for Coweta County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2008, 9:51 PM EDT (01:51 UTC)
Expired
Apr 11, 2008, 10:15 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Coweta County, GA

The radar

The Atlanta radar (KFFC), 24 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 120151
SVRFFC
GAC077-120215-
/O.NEW.KFFC.SV.W.0176.080412T0151Z-080412T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
951 PM EDT FRI APR 11 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COWETA COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 1015 PM EDT

* AT 947 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL.  THIS
  STORM WAS LOCATED 10 MILES WEST OF GRANTVILLE...MOVING EAST AT 50
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NEWNAN...EAST NEWNAN...MADRAS...THOMAS CROSSROADS AND CANONGATE.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3326 8494 3327 8493 3328 8496 3339 8499
      3349 8465 3322 8455 3323 8466 3322 8469
      3323 8470 3322 8472 3322 8493
TIME...MOT...LOC 0151Z 261DEG 42KT 3328 8494

$$
1 follow-up statement
000 
WWUS52 KFFC 120210
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1010 PM EDT FRI APR 11 2008

GAC077-120215-
/O.CON.KFFC.SV.W.0176.000000T0000Z-080412T0215Z/
COWETA GA-
1010 PM EDT FRI APR 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR EASTERN COWETA COUNTY...

AT 1010 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
SHARPSBURG...MOVING EAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THOMAS
CROSSROADS...TURIN...CANONGATE AND HARALSON.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3330 8485 3340 8480 3346 8465 3322 8455
      3323 8466 3322 8468 3323 8469 3322 8472
      3322 8487
TIME...MOT...LOC 0210Z 257DEG 44KT 3334 8468

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:20 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 11, 6:20 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
620 PM EDT FRI APR 11 2008

.SHORT TERM /TODAY THROUGH MONDAY/...
A STRONG SOUTHERLY FLOW WILL CONTINUE AHEAD OF THE APPROACHING
COLD FRONT...THAT HAS BEEN PRODUCING STRONG STORMS ALREADY TO OUR
WEST. THE FRONT IS EXPECTED TO ENTER THE STATE AFTER 00Z AND
PROGRESS INTO SOUTHEASTERN SECTIONS SATURDAY AFTERNOON. DRY
CONDITIONS SHOULD PREVAIL SATURDAY NIGHT THROUGH SUNDAY
NIGHT...BUT DURING THE OVERNIGHT HOURS A SECONDARY FRONT WILL
USHER IN A MUCH COLDER AIRMASS AND A CHANCE OF MORE SHOWERS TO
SECTIONS SUNDAY NIGHT INTO MONDAY.

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
CLOUDINESS WILL PERSIST INTO MONDAY NIGHT...BUT HIGH PRESSURE WILL
MOVE IN TUESDAY AND REMAIN DOMINATE THROUGH THURSDAY.
&&

.AVIATION...
COLD FRONT PUSHING INTO NORTHWEST ALABAMA LATE THIS AFTERNOON
...AS ASSOCIATED SHOWERS AND TSTORMS SPREAD INTO NORTH AND WEST
GEORGIA. FRONT SHOULD BE PUSHING THROUGH ATL METRO TAF SITE BETWEEN
06 TO 09Z TIME FRAME...NEARING A CSG TO AHN LINE BY 12Z SATURDAY.
EXPECT CIGS TO GRADUALLY LOWER INTO THE MVFR RANGE DURING THE
EVENING AS SHOWERS/TSTORMS SPREAD ACROSS THE AREA...THEN IFR TO MVFR
RANGE AFTER MIDNIGHT. SHOWERS/TSTORMS SHOULD BE NEARING ATL METRO
TAF SITES BY TAF RELEASE TIME AND PLAN TO GO WITH PREVAILING SHOWERS
WITH TEMPO THUNDER THROUGH ABOUT 03Z...THEN HOLD ON TO VICINITY
THUNDER UNTIL AROUND 06Z WITH VICINITY SHOWERS UNTIL AROUND 09Z.
WILL FOLLOW SIMILAR TREND FOR EAST AND CENTRAL TAF SITES...VARYING
BY A COUPLE OF HOURS OR SO. LOOK FOR GRADUAL IMPROVEMENT SATURDAY
MORNING WITH CIGS BACK INTO THE MVFR TO LOW VFR RANGE BY NOON.
EXPECT BREEZY SOUTHWEST WINDS TO CONTINUE THROUGH THE EVENING...THEN
BECOMING MORE WEST TO NORTHWEST LATE TONIGHT INTO SATURDAY AS FRONT
PUSHES THROUGH.

49

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          81  62  69  39  62 /  30  60  20  10  20
ATLANTA         79  58  66  43  59 /  70  70  20  10  20
BLAIRSVILLE     75  56  68  37  54 /  80  60  20  10  20
CARTERSVILLE    80  54  66  38  57 /  80  70  20  10  20
COLUMBUS        83  64  71  43  64 /  30  60  30  10  20
GAINESVILLE     78  59  65  42  59 /  70  60  20  10  20
MACON           83  63  72  44  68 /  20  60  30  10  20
ROME            80  58  70  41  59 /  80  70  20  10  20
PEACHTREE CITY  80  59  67  39  58 /  60  60  20  10  10
VIDALIA         85  61  73  47  67 /  10  20  40  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

37

In the hours before

Special weather statement, Apr 11, 7:56 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
756 PM EDT FRI APR 11 2008

GAZ030-041-120030-
756 PM EDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HARALSON AND
POLK COUNTIES UNTIL 830 PM EDT...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF TALLAPOOSA...MOVING EAST AT 38
MPH.

RAINFALL AMOUNTS BETWEEN A HALF AND 1 INCH CAN BE EXPECTED OVER
THE NEXT HOUR ACROSS HARALSON AND POLK COUNTIES...INCLUDING THE
CITIES OF TALLAPOOSA...BUDAPEST...FELTON AND BUCHANAN. DRIVERS
SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES.
PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Apr 11, 7:57 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
757 PM EDT FRI APR 11 2008

GAZ023-120045-
757 PM EDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN HALL COUNTY UNTIL
845 PM EDT...

AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MURRAYVILLE...MOVING EAST AT
40 MPH.

WIND GUSTS OF 40 MPH AND PEA SIZED HAIL ARE LIKELY AS THIS STORM
MOVES ACROSS HALL COUNTY THROUGH 845 PM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE MURRAYVILLE...WESTSIDE...GAINESVILLE...
GAINESVILLE MILLS...CLERMONT...LULA AND GILLSVILLE.
Local storm report, Apr 11, 8:20 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
820 PM EDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             BALL GROUND             34.34N 84.38W
04/11/2008  E0.25 INCH       CHEROKEE           GA   EMERGENCY MNGR

0800 PM     TSTM WND DMG     5 E BALL GROUND         34.34N 84.29W
04/11/2008                   CHEROKEE           GA   EMERGENCY MNGR

            NUMEROUS TREES DOWNED NEAR THE CHEROKEE/DAWSON COUNTY
            LINE...MOBILE HOME DESTROYED BY DOWNED TREES.

&&

SNELSON
Special weather statement, Apr 11, 8:26 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
826 PM EDT FRI APR 11 2008

GAZ041-042-120100-
826 PM EDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CARROLL AND
HARALSON COUNTIES UNTIL 900 PM EDT...

AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BOWDEN JUNCTION...MOVING EAST AT 37 MPH.

RAINFALL AMOUNTS BETWEEN A HALF AND 1 INCH CAN BE EXPECTED
OVER THE NEXT HOUR ACROSS CARROLL AND HARALSON COUNTIES...INCLUDING
THE CITIES OF JOHN TANNER STATE PARK...BOWDEN
JUNCTION...WACO...MOUNT ZION...BREMEN...TEMPLE AND VILLA RICA.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Apr 11, 9:01 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
901 PM EDT FRI APR 11 2008

GAZ042-052-120130-
901 PM EDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HEARD AND
CARROLL COUNTIES UNTIL 930 PM EDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EPHESUS...MOVING EAST AT 38 MPH.

RAINFALL AMOUNTS BETWEEN A HALF TO 1 INCH CAN BE EXPECTED OVER THE
NEXT HOUR ACROSS HEARD AND CARROLL COUNTIES...INCLUDING THE CITIES
OF FROLONA...EPHESUS...TYUS...SIMPSON...FRANKLIN...CENTRALHATCHEE...
ROOPVILLE...CARROLLTON AND LOWELL. DRIVERS SHOULD USE CAUTION AS
INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY.
Local storm report, Apr 11, 9:30 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
930 PM EDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     MURRAYVILLE             34.42N 83.91W
04/11/2008                   HALL               GA   EMERGENCY MNGR

            FEW TREES AND POWER LINES DOWN.

&&

SNELSON

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:09 PM EDTSevere Thunderstorm WarningFFCBanks, Hall51 min
Apr 11, 8:30 PM EDTSevere Thunderstorm WarningFFCTowns30 min
Apr 11, 8:49 PM EDTSevere Thunderstorm WarningFFCCobb, Douglas, Paulding41 min
Apr 11, 9:23 PM EDTSevere Thunderstorm WarningFFCHeard52 min
Apr 12, 2:35 AM EDTSevere Thunderstorm WarningFFCHarris, Meriwether, Troup29 min
Apr 12, 3:53 PM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more28 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.